Back to Ask the Diabetes Team Ask the Diabetes Team

From Virginia Beach, Virginia, USA:

My four year old daughter has type 1 diabetes. Over Thanksgiving week, we were visiting friends. Her blood sugar readings were running lower than normal. She hardly ever hits a low and lately she has been hitting one up to four times a day. We have checked the insulin since it was a new vial and tried a new one. Also, we have replaced test strips and tested the machine. Everything works correctly. I even tested myself to make sure the machine was working properly.

Last night, when I tested her, the right hand tested 76 mg/dl [4.2 mmol/L] and then I tested her left hand and she was 310 mg/dl [17.2 mmol/L]. The doctors are telling me to watch her closely the next couple days since I am to bring her in on Friday, December 1. I just wanted to see if you have any ideas to why she might be acting this way. She is playing/running but not any harder than she normally would. Nothing makes since at the moment.


I am glad you are seeing the doctor soon and maybe they can figure it out. Here are some thoughts that I have:

  • Has her food intake has changed? For example, even if it seem she is eating the same, could she be having more fat (such as eating at relatives or usual Thanksgiving foods)? Fat will delay the absorption of the carbohydrates, which can cause a low after the meal and then high later on.
  • Travel, stress, or excitement can also affect glucose levels.
  • If her glucose values haven't returned to normal, she will need her insulin doses adjusted and you may or may not be able to determine the cause for the change in insulin requirements.

As for different blood glucose readings on different hands, this is concerning. I would again verify the meter calibration, run the control solution tests and then wash and dry hand thoroughly and see if this discrepancy still exists. If so, call the meter company as your meter and or strips probably are defective.


Original posting 9 Dec 2006
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.